Case reports have appeared describing a beneficial effect of phenytoin in reversing cardiac conduction abnormalities induced by tricylic antidepressant (TCA) overdose. Controlled studies have not been published. The following questions were addressed using intravenous amitriptyline and phenytoin in a rabbit model: 1) Can prophylaxis with phenytoin before amitriptyline poisoning forestall the onset of cardiac abnormalities? 2) Would such prophylactic phenytoin administration allow a higher dose of amitriptyline before death occurs? 3) Would phenytoin reverse the cardiotoxic effects of amitriptyline once in progress? Animals were used in repeated trials with one-week "washout" intervals and served as their own controls in all but the final trial. Prophylactic phenytoin did not change the potency of amitriptyline in inducing abnormal cardiac performance, nor did it allow the animals to be titrated to a higher dose of amitriptyline before death occurred. In 12 animals, phenytoin "rescue" at the point of a widened QRS or arrhythmia was attempted. Two showed improvement; the remainder did not. Because this portion of the experiment was neither blinded nor controlled, nor were respirations or blood pressure monitored, these results must be viewed cautiously. Although our results suggest that prophylactic phenytoin is not useful, its role in therapy of occasional cases requires further investigation.
Bibliographical noteFunding Information:
Supported by a grant from the Merck, Sharp, and Dohme Research Laboratories.
- TCA overdose, phenytoin
- cardiac conduction abnormalities, TCA, phenytoin